Hail, Smith
- When
- March 16, 8:07 PM CST
- Where
- Smith County, 0.69 mi S of Elkton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.310, -95.270
Quarter size hail reported and winds estimated near 60 mph in Southeast Tyler.
A long-lived cluster of supercell thunderstorms advanced across northeast Texas into northwest Louisiana on the evening of March 16th just ahead of an accelerating band of thunderstorms along a cold front. As the evening progressed, the cold front gradually overtook the ongoing supercell cluster with the primary threat of hail transitioning to damaging winds within the expanding QLCS.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A long-lived cluster of supercell thunderstorms advanced across northeast Texas into northwest Louisiana on the evening of March 16th just ahead of an accelerating band of thunderstorms along a cold front. As the evening progressed, the cold front gradually overtook the ongoing supercell cluster with the primary threat of hail transitioning to damaging winds within the expanding QLCS. Initially within the far eastern edge of the warm sector, supercell thunderstorms over Sabine County/Parish in Deep East Texas and far western Louisiana produced large hail. The QLCS continued to evolve along the cold front, with an embedded long-lived supercell over Rusk County Texas later in the evening. The environment favored a continuation of the severe threat downstream, with the greatest threat expected along the QLCS segment and with the embedded supercell. As that portion of the line moved southeastward, the threat for damaging winds persisted with a few additional reports of damage in East Texas and Northwest Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 16, 5:30 PM CST, 2 hours 37 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
630 PM CDT Thu Mar 16 2023
...New UPDATE, AVIATION...
.UPDATE...
Issued at 626 PM CDT Thu Mar 16 2023
Tornado Watch #69 has been issued for most of east Texas,
McCurtain County, portions of southwest Arkansas, and portions of
northeast Louisiana.
&&
.SHORT TERM...
(This evening through Friday Night)
Issued at 328 PM CDT Thu Mar 16 2023
Elevated showers and storms are just now getting underway across the
western and NW zones of the CWA, far ahead of the anticipated cold
front to move through this evening. Aloft, the mid-level trough
continues to dig across the Four Corners Region of the CONUS helping
to support the sfc low traversing the Central Plains this afternoon.
The plan still remains for the elevated showers and thunderstorms
to continue across the region ahead of the linear storm mode
associated with the passing boundary late this evening and
overnight. Early elevated convection over the next couple of hours
may generate some hail with any motivated thunderstorm activity.
Mid-level lapse rates near 6.5-7.5 C/km would be supportive of
some smaller hail with elevated convection.
By 00z Friday, the linear storm mode, accompanied by the cold front
to slice across the Four State Region, should be making it's way on
through. Afternoon guidance suggests the line moving across the
region through the late evening/overnight, then exiting the FA
sometime close to 3-4AM CDT Friday. With that in mind, the threat
still remains for damaging winds, some hail and an isolated tornado
or two. As the line cuts across the region, guidance continues to
highlight a significant weakening trend in the overall severity of
the line on approach to, or shortly after passing, I-49. Depending
on the forward motion of the cold front however, if this were to
undercut the QLCS, the severe threat from a tornado perspective
would be quickly muted, with a main focus being on the wind side of
the forecast associated with the boundary convection from that point
forward.
Post boundary, a sharp drop in temperatures will occur. Strong
southerlies from this afternoon will become northerly, ushering in a
healthy dose of multi-layer CAA. Temperatures Friday will reflect
this with highs in the mid to upper 50s expected. Guidance does
continue to highlight some energy post boundary tucked within the
700mb trough which may help to support some additional showers after
sunrise, Friday. As this clears by the afternoon, temperatures will
continue to remain cool across the area before falling overnight
into the 30s. Temperatures near freezing appear favorable along and
north of I-30. As a result, have gone ahead and issued a Freeze
Watch starting at midnight until 9AM CDT Saturday. Will need to keep
an eye on cloud coverage as this would limit some enhanced
cooling.
/53/
&&
.LONG TERM...
(Saturday through next Wednesday)
Issued at 328 PM CDT Thu Mar 16 2023
A deep wedge of cold/dry air will continue to spill S across the
region to start the long term period Saturday, with the low AC cigs
expected to gradually erode during the afternoon across Deep E TX
and Cntrl LA. Meanwhile, a moist SW flow aloft will persist over the
Srn Plains and Lower MS Valley Saturday through at least the first
half of the weekend, beneath the longwave troughing that will dig S
through the Plains/Midwest/Great Lakes region. Sfc ridging remains
progged to build S into the area this weekend, with a reinforcement
of the cold/dry air expected to shift S late Saturday afternoon
through the evening. Some thinning of the elevated cigs is expected
Saturday night ahead of the initial shortwave trough passage, with
cold advection strong enough to result in a larger area of near to
sub-freezing temps across much of extreme NE TX/SE OK/SW AR and
portions of extreme Nrn LA Sunday morning. Thus, Freeze Warnings
will be needed for much or all of this area should forecast min
temps remain consistent, especially with the rapid greenup observed
as of yet as well as the fact that these areas are nearing their
average last freeze date and that freezing temps have not been
observed in the last month.
Well below normal temps will continue Sunday and Monday, with
another freeze expected Sunday night but over much of the region,
once sfc ridging becomes fully anchored over the area. A slow
moderating trend in temps is expected by Tuesday once SE low level
winds commence on the backside of the retreating sfc ridge, but a
moist SWrly H850 flow may yield enough isentropic forcing for
isolated -SHRA over portions of E TX/SE OK/SW AR, where slight
chance pops remain for these areas through Tuesday night. Otherwise,
weak ridging aloft is expected to build over the region Wednesday,
although isentropic forcing is expected to persist and even possibly
shift a bit farther E over the area which may result in the
potential for isolated -SHRA development over Deep E TX/NW LA. While
this ridge should begin to amplify as it shifts E of the region by
Thursday, a more SWrly flow aloft is expected to develop ahead of
the next upper trough that will translate E from the Rockies into W
TX/OK, which should result in an increase in more organized
convection that should develop/shift E into the region by the end of
the long term period (Thursday).
15
&&
.AVIATION...
(00Z TAFS)
Issued at 626 PM CDT Thu Mar 16 2023
For the 17/00z TAFs...Radar imagery is showing fairly widespread
showers and thunderstorms across the region. This has brought
fairly widespread MVFR to IFR conditions across the area.
Expecting this trend to continue over the next several hours and
through some of the overnight. Eventually the activity will clear
from northwest to southeast as a cold front moves through. Winds
will be gusty behind the front, with sustained winds of 15 to 20
kts and gusts up to 25 to 30 kts possible. In addition, strong
winds will be possible with any of the stronger thunderstorms
along with large hail and the chance for tornadoes. /33/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 43 55 40 57 / 100 30 0 0
MLU 45 57 40 55 / 90 50 0 0
DEQ 37 54 31 56 / 90 0 0 0
TXK 41 57 36 56 / 100 10 0 0
ELD 40 55 36 55 / 100 20 0 0
TYR 41 56 39 57 / 90 20 0 0
GGG 41 56 40 57 / 90 20 0 0
LFK 42 55 42 55 / 90 50 0 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Freeze Watch from late Friday night through Saturday morning for
ARZ050-051-059>061.
LA...None.
OK...Freeze Watch from late Friday night through Saturday morning for
OKZ077.
TX...None.
&&
SHORT TERM...53
LONG TERM....15
AVIATION...33Hazardous Weather Outlook National Weather Service Shreveport LA 1132 AM CDT Thu Mar 16 2023 ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126- 136>138-149>153-165>167-171200- Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1132 AM CDT Thu Mar 16 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and tonight. Showers and thunderstorms will increase this afternoon across Northeast Texas, Southwest Arkansas, and Northwest Louisiana, ahead of an upper level disturbance that will shift east along the Red River Valley of Southern Oklahoma and North Texas, and near a warm front that will lift north through the region. Isolated severe thunderstorms containing large hail will be possible this afternoon over these areas, with a line of showers and thunderstorms developing late this afternoon farther west over Southern Oklahoma and North Texas, along and just ahead of a strong cold front. The severe weather threat will increase as this line of storms shift southeast into the region early this evening through the overnight hours tonight, with damaging winds, large hail, and isolated tornadoes possible. The severe weather threat will diminish late tonight across Deep East Texas and Northcentral Louisiana as the air mass begins to stabilize with the passage of the cold front. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Temperatures are expected to fall to near or below freezing Saturday and Sunday nights across portions of extreme Northeast Texas, Southwest Arkansas, and North Louisiana, as colder and drier air continues to spill south into the region this weekend. Precautions should be taken to protect tender vegetation from these cold temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and tonight across East Texas, Southwest Arkansas, and North Louisiana. ARZ050-051-059>061-OKZ077-171200- Sevier-Howard-Little River-Hempstead-Nevada-McCurtain- 1132 AM CDT Thu Mar 16 2023 ...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for southwest Arkansas and southeast Oklahoma. .DAY ONE...Today and tonight. Showers and thunderstorms will increase this afternoon across Southeast Oklahoma and Southwest Arkansas, ahead of an upper level disturbance that will shift east along the Red River Valley of Southern Oklahoma and North Texas, and near a warm front that will lift north through the region. Isolated severe thunderstorms containing large hail will be possible this afternoon over these areas, with a line of showers and thunderstorms developing late this afternoon farther west over Southern Oklahoma and North Texas, along and just ahead of a strong cold front. The severe weather threat will increase as this line of storms shift southeast into the region early this evening, with damaging winds, large hail, and isolated tornadoes possible. The severe weather threat will diminish by midnight tonight as the air mass begins to stabilize with the passage of the cold front. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Temperatures are expected to fall to near or below freezing Friday, Saturday, and Sunday nights across Southeast Oklahoma and Southwest Arkansas, as colder and drier air continues to spill south into the region this weekend. Precautions should be taken to protect tender vegetation from these cold temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening across Southeast Oklahoma and Southwest Arkansas. 15
Special Weather Statement
National Weather Service Shreveport LA
654 PM CDT Thu Mar 16 2023
OKZ077-TXZ096-170100-
McCurtain OK-Red River TX-
654 PM CDT Thu Mar 16 2023
...Strong thunderstorms will impact portions of McCurtain and
northwestern Red River Counties through 800 PM CDT...
At 652 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Octavia to near Sumner. Movement was east
at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Idabel, Broken Bow, Bagwell, Manchester, Wright City, Valliant,
Detroit, Millerton, Garvin, Rufe, Smithville, Hochatown, Watson,
Battiest, Mount Herman, Woodland, Redland, Kanawha, Glover and
Kiomatia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for southwestern
Arkansas...southeastern Oklahoma...and northeastern Texas.
&&
LAT...LON 3417 9447 3354 9531 3388 9531 3387 9530
3391 9528 3389 9526 3396 9523 3394 9516
3424 9515 3425 9505 3433 9505 3451 9483
3451 9446
TIME...MOT...LOC 2352Z 273DEG 32KT 3451 9475 3378 9564
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
50Special Weather Statement
National Weather Service Shreveport LA
708 PM CDT Thu Mar 16 2023
LAZ017-018-170100-
Natchitoches LA-Sabine LA-
708 PM CDT Thu Mar 16 2023
...A strong thunderstorm will impact portions of southwestern
Natchitoches and southeastern Sabine Parishes through 800 PM CDT...
At 708 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Hornbeck, or 14 miles northwest of Anacoco, moving
east at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Many, Florien, Fisher, Kisatchie, Negreet and Mount Carmel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3147 9368 3166 9324 3137 9307 3136 9339
3132 9342 3130 9357
TIME...MOT...LOC 0008Z 250DEG 33KT 3140 9352
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
26Special Weather Statement
National Weather Service Shreveport LA
755 PM CDT Thu Mar 16 2023
ARZ050-051-059-OKZ077-TXZ096-097-108-109-170200-
Howard AR-Sevier AR-Little River AR-McCurtain OK-Bowie TX-
Red River TX-Franklin TX-Titus TX-
755 PM CDT Thu Mar 16 2023
...Strong thunderstorms will impact portions of northwestern Little
River, Sevier, central Howard, southeastern McCurtain, northern
Franklin, northwestern Bowie, northern Titus and Red River Counties
through 900 PM CDT...
At 754 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Grannis to 11 miles south of Pattonville.
Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
De Queen, Clarksville, Dierks, Horatio, Foreman, Hagansport,
Boxelder, Umpire, Idabel, De Kalb, Bogata, Lockesburg, Winthrop,
Gillham, Ben Lomond, Arkinda, Center Point, Wilkerson, Deport and
Talco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for southwestern
Arkansas...southeastern Oklahoma...and northeastern Texas.
&&
LAT...LON 3427 9394 3419 9392 3418 9382 3406 9382
3334 9479 3337 9481 3331 9481 3328 9485
3333 9531 3355 9531 3419 9446 3419 9425
3429 9425
TIME...MOT...LOC 0054Z 279DEG 33KT 3424 9434 3341 9544
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
50PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
758 PM CDT THU MAR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 1 ESE FLORIEN 31.44N 93.44W
03/16/2023 E1.00 INCH SABINE LA PUBLIC
QUARTER SIZE HAIL COVERED THE GROUND IN
FLORIEN.
&&
15Special Weather Statement
National Weather Service Shreveport LA
813 PM CDT Thu Mar 16 2023
LAZ017-018-170200-
Natchitoches LA-Sabine LA-
813 PM CDT Thu Mar 16 2023
...A strong thunderstorm will impact portions of southwestern
Natchitoches and east central Sabine Parishes through 900 PM CDT...
At 812 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Many, or 16 miles north of Anacoco, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Many, Florien, Provencal, Fisher, Bellwood and Mount Carmel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3138 9346 3153 9352 3173 9319 3146 9298
TIME...MOT...LOC 0112Z 244DEG 30KT 3150 9336
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
26PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
848 PM CDT THU MAR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 9 WSW FLORIEN 31.39N 93.59W
03/16/2023 E1.00 INCH SABINE LA PUBLIC
QUARTER SIZE HAIL FELL AT THE FISHERMANS
FAST STOP SOUTH OF THE NEGREET COMMUNITY.
&&
15The Shreveport radar (KSHV), 135 km away, was scanning. The volume nearest the first event began at 02:07 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail reported and winds estimated near 60 mph in Southeast Tyler.
Penny size hail reported via m-PING.
Quarter size hail reported.
Nickel size hail reported on County Road 405D.
Tree downed along County Road 311 and County Road 317 south of Henderson.
Dime to nickel size hail reported on the southeast side of Henderson along Highway 259.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089181, 1089182, 1089183, 1089184, 1089187, 1089185.